Monday, November 09, 2009

The pack mentality

A few months ago, I saw a catchy little commercial about a new form of birth control.

It was this nifty little ring - the NUVARING! And even though nothing was wrong with my birth control (at all!), I found myself fascinated by the commerical with the jingle that sticks in your head more firmly than the tune of "Tom's Diner."

You know the commercial...the one where all those synchronized swimmers are singing, "Monday, Tuesday, Wednesday, Thursday, Friday, Saturday, Sunday, EVERY day..."

All of the sudden, I realized that my daily birth control was THE MAN. It was keeping me down. How could I ever think about having to take one tiny little pill EVERY DAY? The burden of having to remember it every night started to weigh on me. Who cares if I have to take other medication at night? Who cares that I've never missed a pill? Clearly HAVING to remember it was impacting my life and clearly, being on the pill was JUST LIKE being in prison.

My point is this: people that take boring, stupid birth control pills are boring and stupid. And they're not popular. And they don't get drinks served to them at the pool side while wearing sexy bikinis. And they wear bright red lipstick which is somehow lame.

The only solution for any sane, non-swimming cap person was to "break free from the pack" and enjoy all of the freedom that came with Nuvaring!

Nuvaring!

I could see myself living my life as a free person. Why, with the Nuvaring inside me, anything was possible! I'd probably win the lottery. I'm sure I'd have more green lights on the way to work, where I'd undoubtedly get a raise. I'd never burn another dinner and I'd always remember my grandma's birthday. In fact, I'd probably have less dropped calls on my cellular phone...all thanks to Nuvaring.

Three cheers for Nuvaring!

The first month it was awesome...unless you count the times that I was consumed with worry that it would fall out at any moment, that I hadn't placed it in just right, or that it would be stuck in there FOREVER.

The second month is when I started having problems. One day I felt down. As a normally "up" person, it was a little odd, but I figured I'd bounce back in no time. Only I didn't.

And then? I went a little a whole lotta crazy. I wanted my space and then quite quickly I wanted nothing of the sort. I wanted to talk stuff out with friends until I started to panic and then I would've set myself on fire if it meant getting away from them.

I was angry - like really angry and cranky. The only thing that would stop the cranky and anger would be the unexplained tears. I complained at work more than I normally did and snapped at people when I normally would've laughed off their jokes.

Clearly, I had turned into a teenager.

The entire time, I kept thinking that this wasn't like me. Where was my zen desire to be healthier in mind, body, and spirit? What was wrong with me?

So, like any crazy person, I decided to not call anyone and not do anything with anyone. Because when you're crazy, you think you're doing a good job of hiding the crazy... especially if you stop all communication with everyone else.

The only person that I couldn't quite dodge successfully was the boyfriend.

I'm sure that I drove my boyfriend bonkers because I was one of the neediest, bitchiest, and most confusing person in the world. And just so you know, I've worked hard to try to eliminate the drama in my life - and during the last week on Nuvaring(!), it was like I was putting on my own one-person play. In fact, the word "drama" doesn't even cover it. Now, it's true, sometimes he was being a bit of a turd and probably deserved some amount of communication about it, but he definitely didn't deserve the crap I was shoveling out.

And hoo boy, was I shoveling out some crazy shit.

The misery of the situation is that I didn't put two and two together until the end of month two... and I only put it together because I had had a similar (albeit much more minor) reaction several years ago when I was on a generic birth control. So if you're interested in specifics, you should know that I lived in Crazy Town (the medical term is "emotional lability") for two to three weeks.

And here I am, after 6 days off of the ring (and on my good ol' LoEstrin), feeling significantly saner. Without going into gory detail, I'll just say that my body is oh-so happy to have that particular type of hormone out of me.

Oh, and you know what was the biggest bummer of all? EACH AND EVERY NIGHT I still had to remind myself that I didn't need to take my birth control pill any more. Like I would be falling asleep and I would wake up nervous that I had forgotten it. GAH!

(sigh)

I am writing this post for two reasons:

1) To publicly thank my boyfriend (who will quite possibly never read this) for believing me (or at least pretending to) when I said that the crazy behavior WAS NOT ME. I'm not sure if the craziness damaged our relationship permanently...but I'm okay with whatever outcome happens, mostly because I feel more like me. And the me that I am can handle anything that will come, even the demise of something that could've been great.

b) To let the women out there know that hormones can be dangerous things to mess with. While it's true that some women may never experience the same symptoms, it's good to know that it CAN happen. I just feel horrible thinking that there could be a woman out there experiencing the same hell that I went through and not even knowing that her birth control (Nuvaring or any other one) could be to blame. Although to be fair to Nuvaring(!), I know of two people personally who loved it and never had any of the same issues I did. The same hormone can affect women differently (obviously).

In a society where everyone wants the next coolest thing, it's easy to want to be on different medication that seems cooler...but like that saying goes, "If it ain't broke, don't fix it."

So if you need me, I'll be in the pool practicing my boring and stupid synchronized swimming - cap and all.

6 comments:

turleybenson said...

Yes, I've heard this! My sister said she wanted to rip her husband's face off repeatedly after one week of Nuvaring. Luckily, she figured it out early.

Dude, that sucks.

Anonymous said...

That sounds really tough. I don't know what that would feel like - but I don't think that you were crazy. Maybe overly emotional is all.

I've never heard of this being a problem, but it makes sense.

Third, if the damage that you did was so bad to destroy your relationship, then maybe it was not founded on the right things. If it really was just 2 weeks and you really are back to normal, he should be able to forgive and forget. Sometimes that's what love is all about.

Misspudding said...

I totally hear you on this. I had one shot of DepoProvera after my son was born and OMG...SUCK SUCK SUCK! I gained 5 pounds almost immediately, even though I was nursing (which burns, like, 800 extra calories a day). Got acne. Joint pain. HORRIBLE.

I've had an IUD since then. Still has very low amounts of hormones (which I'm still really sensitive to, unfortunately) which is way better.

So glad you figured things out!

Kelly Story said...

See you in the pool with my boring and stupid one-piece.....

Sally said...

FYI, I cover my boring, stupid, lame, one piece with a SO-WRONG while wearing red lipstick.

Lisa (the girls' moma) said...

Dude, I got physically sick within about, oh, 3 hours of putting in the Nuvaring last May. I missed 2 days of school before I finally figured out it wasn't the flu but the darn Nuvaring. As soon as I removed it, I felt tons better.

Back on the boring old pill, too.